Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes increasing pain in the hip with a replaced hip joint?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9071 Questions
My moms left hip has been getting progressively more painful and she refers to it like a knife in her hip. I noticed two red spots one on each side of her buttocks and if I push or touch the one above her left buttocks it is extremely painful. She has had two hip replacements XXXX
Posted Sat, 15 Mar 2014 in General Health
Answered by Dr. Praveen Tayal 58 minutes later
Brief Answer: Can be due to loose prosthesis. Detailed Answer: Hello, Thanks for posting your query. The increasing pain in the hip with a replaced hip joint can be due to neuropathic pain, internal scarring (arthrofibrosis), loosening of the prosthesis, joint instability, postoperative stiffness, etc. A direct clinical examination and investigations like CT scan and arthroscopy are needed to identify the exact cause. The treatment usually involves pain killers under guidance of a pain therapist, physiotherapy, occupational therapy, etc. You need to consult your surgeon for proper diagnosis and further management. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL
Above answer was peer-reviewed by
Follow-up: What causes increasing pain in the hip with a replaced hip joint? 18 minutes later
I wanted to add a picture of the two red spots to see if it changed antthing
Answered by Dr. Praveen Tayal 47 minutes later
Brief Answer: Due to ecchymoses Detailed Answer: Hello. Thanks for writing again. I have seen the picture attached. The red spots could be due to skin color changes due to posture or ecchymoses - red discolourations under the skin that are caused by bleeding under the skin. When they are pressed the colour does not get lighter. These can occur in a number of settings such as: injury, problems related to clotting ( low platelet count which can be primary where the exact cause is unknown ,or secondary to another illness such as bacterial or viral infection,), inflammation of the blood vessels which is called vasculitis, medication, hypertension can also be associated with these abnormalities, low calcium are a few of the potential causes. In order to determine the exact cause, your doctor will need a time line of the appearance of the lesions and any associated symptoms which may not necessarily be related to the hip. After physical examination he or she may suggest appropriate investigations which may include , for example: CBC (complete blood count), ESR (checks for inflammation in the body), calcium levels. Hope my answer is helpful. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor